Alert archive / Washington / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 25, NWS Spokane, WA

September 4, 2013Adams County, Garfield County, Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Sep 4, 2013, 8:05 PM PDT for Adams County, Garfield County, Whitman County, Washington. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2013, 8:05 PM PDT (03:05 UTC)
Expired
Sep 4, 2013, 8:45 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

Counties Adams County, WA, Garfield County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 114 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 8:15 PM PDTTSTM WND DMG4 S La Crosse, WA6 INCH LIMB BROKE OFF A MAPLE TREE AND LANDED ON THE FENCE DAMAGING IT. ALSO THE POWER LINE TO THE HOUSE WAS PULLED OFF BY THE WIND. HEAVY RAIN BUT NO HAIL.
Sep 4, 8:30 PM PDTTSTM WND DMG5 Sse Winona, WASTRONG GUST FRONT ARRIVED BEFORE THE RAIN STARTED. WIND DAMAGED SOME TREES WITH LIMBS UP TO 6 INCHES IN DIAMETER BROKEN.
Sep 4, 8:40 PM PDTTSTM WND DMGEndicott, WAAT LEAST 10 TREES WERE BLOWN OVER IN TOWN WITH MORE DAMAGE TO OTHER TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
2305 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

737 
WUUS56 KOTX 050305
SVROTX
WAC001-023-075-050345-
/O.NEW.KOTX.SV.W.0025.130905T0305Z-130905T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
805 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ADAMS COUNTY IN EAST CENTRAL WASHINGTON...
  CENTRAL WHITMAN COUNTY IN EASTERN WASHINGTON...
  NORTHWESTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON...

* UNTIL 845 PM PDT

* AT 758 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAY...OR 19 MILES SOUTH OF BENGE...AND MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
  CROSSE...DUSTY...WINONA...ENDICOTT...DIAMOND AND COLFAX

LAT...LON 4656 11786 4659 11787 4658 11789 4658 11796
      4662 11813 4707 11795 4688 11729 4655 11786
TIME...MOT...LOC 0305Z 220DEG 32KT 4669 11789

$$

FUGAZZI!
1 follow-up statement
538 
WWUS56 KOTX 050340
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
840 PM PDT WED SEP 4 2013

WAC001-023-075-050348-
/O.EXP.KOTX.SV.W.0025.000000T0000Z-130905T0345Z/
WHITMAN WA-GARFIELD WA-ADAMS WA-
840 PM PDT WED SEP 4 2013

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ADAMS...
NORTHWESTERN GARFIELD AND CENTRAL WHITMAN COUNTIES WILL EXPIRE AT 845
PM PDT...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND THE
WARNING WAS ALLOWED TO EXPIRE.

THIS STORM REMAINS STRONG WITH THE POTENTIAL FOR 50 MPH WIND GUSTS 
AND PENNY SIZED HAIL.

SPOTTERS HAVE REPORTED HEAVY RAIN AND POWER OUTAGES WITH THIS STORM.

LAT...LON 4656 11786 4659 11787 4658 11789 4658 11796
      4662 11813 4707 11795 4688 11729 4655 11786
TIME...MOT...LOC 0338Z 220DEG 32KT 4691 11761

$$

FUGAZZI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:49 PM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Sep 4, 4:49 PM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT Wed Sep 4 2013

.SYNOPSIS...
Showers and thunderstorms will increase over the Inland Northwest
tonight into Thursday as a Pacific low pressure system approaches
the region. Some storms could be severe especially on Thursday.
Heavy rainfall will also be a concern especially for burn scar
areas along the East Slopes of the Cascades. The low pressure
system will move across the region on Friday and through the
weekend, resulting in much cooler temperatures with continued
showers and a chance for mountain thunderstorms. A significant
drying and warming trend is expected after Monday through much of
the upcoming week.

&&

.DISCUSSION...
Tonight: The moist southerly flow will continue over the Inland
Northwest. Afternoon and early evening convection will be limited
to the higher terrain of the northern mountains and the Blue
mountains where we can expect the surface based convection to
develop. Not much in a way of a trigger to fire off the
convection, despite our building low level instability. The GFS
and NAM are having issues on grasping the small scale features to
ignite the convection, and the HRRR seems to indicate not much
will happen during the time of peak heating. The high resolution
NAM does show nocturnal convection tracking north from Oregon and
reaching area late tonight and have adjusted my pops and weather
to that idea. Overnight lows will remain mild as low level
moisture and dewpoints continue to increase. /rfox.

VERY WET AND STORMY WEATHER PATTERN THROUGH THE END OF THE WORK
WEEK WITH HEAVY, STRONG OUTFLOW WINDS AND HAIL A CONCERN WITH
THUNDERSTORMS

Thursday through Friday night: A deep upper level low pressure
system spinning off the Pac NW coastline will slowly begin to push
into the region. As this system does so, multiple waves of energy
will pivot around with widespread rain showers and thunderstorms
expected. Rain showers with some embedded thunderstorms will be
lingering across the region through Thursday afternoon, mainly
across the northern portions of the forecast area. Looks like we
should see a short break in the storms across the basin in the
afternoon. This is expected to result in some sun breaks across
the basin, which will further destabilize the atmosphere before
the strongest impulse of energy will pivot across OR and into WA
by the evening hours. Models are showing strong upper level
dynamics with this next wave and steep mid level lapse rates of
roughly 7.5 C/KM. Pwats will continue to increase to up over 1.4
inches, which is 200% plus of normal. The 4km NAM simulated radar
reflectivity continues to show a convective system that rapidly
forms in southern WA and expands northward through the evening.
Sounding profiles across the region would support the possibility
for some large hail and strong winds with the thunderstorms that
develop Thursday evening.

A second impulse is expected to move into the region relatively
quickly behind the one for Thursday night pushing in Friday
morning into Friday afternoon. This will result in little relief
of the soaking rain across the region, especially for the northern
mountains and in the Cascades. This second impulse will not see as
strong stability profiles for severe thunderstorms. However, we
will remain in a very moist atmosphere with convective showers and
thunderstorms expected to bring continued heavy rainfall. 36 hour
rainfall totals from Thursday afternoon into Friday evening are
expected to be up around 1-2 inches possible for the northern
mountains over into the Cascades with some locally higher amounts
where multiple thunderstorms pass through. With the barrage of
heavy rainfall possible in the northern mountains over to the
Cascades and onto Waterville Plateau, we decided that we will
expand the Flash Flood Watch to cover all these areas. Recent 2012
and 2013 burn scar will be most susceptible to flash flooding, but
rainfall rates will be high enough for other non burned scared
areas as well; this will be especially so in steeper terrain. Mud
slides and debris flows will also be possible with this event.

Temperatures will trend much colder Thursday into Friday as the
cold upper level low pressure system nudges over the region.
High temperatures on Friday will be 10 to 15 degrees below normal.
/SVH

Saturday through Sunday night...Cooler and unsettled weather will
prevail across the Inland Northwest for the weekend as an upper
level low drifts over the region. Southwest flow around the eastern
flank of the low will place the focus for showers over the eastern half
of the forecast area. Pwats will continue to be in the range of 125
to 175 percent of normal. This deep moisture fetch will bring
wetting rains to much of the forecast area, but especially to the
northeast mountains of WA and the northern panhandle of Idaho. The
main forcing mechanism will come from upper level dynamics in the
base of the trough along with orographics. Models have some weak
surface based instability during the afternoon and evening hours but
this will depend on whether there are any breaks in the overcast. By
Sunday the GFS shows much less areal coverage of showers as it has
the upper low moving east to northwest Montana, placing more stable
air over eastern WA and mainly upslope flow driving the showers in
north ID. The ECMWF is slower moving the low to the east so some
residual showers remain in the forecast for Sunday night, mainly for
the panhandle mountains.

Daytime temperatures will be on the cool side, with most valley
locations in the 70s Saturday, then warming from west to east
Sunday. Overnight low will be mild, due to precipitation and cloud
cover. As the low moves east, more stable northerly flow could allow
for some fog development across the northeast valleys. /Kelch

Monday afternoon through Wednesday night...If the extended models
hold true to their latest solutions, the wet storm system that
will have lingered over the Inland Northwest will have exited the
region. Another ridge looks to rebound once again, although the
exact strength and location is a little more up in the air. While
this will promote a warming and drying trend, the upcoming
rainfall event may tend to keep temperatures from getting too out
of hand during each afternoon. The moist ground will also combine
with afternoon heating for scattered clouds, which would also act
to keep the region from reaching its full afternoon high
potential. Obviously areas that don't receive as much rainfall
will have a better chance to dry out quicker, and the temperatures
will be higher. But overall, the main change to this portion of
the forecast was to shave off a few degrees from the high
temperatures each day, but keeping with the warm-up through
Wednesday.

Fog may also become an issue each night, at least over the
northern valleys, but possibly reaching further south as well.
While this isn't included in the wording of the forecast, it is
something that we can fine tune after this weeks rain event. ty

&&

.AVIATION...
00Z TAFS: Moist and unstable southerly flow will continues over
the region. The air mass is moist and unstable enough to generate
random showers and thunderstorms with any minor disturbance
transiting the region. Models are doing a poor job of depicting
these sub-synoptic features. In general expect a few
thunderstorms mainly over mountains ringing the basin through 03Z
tonight...then a relatively quiet overnight period at all TAF
sites until 09Z-18Z when the approaching upper level low will
hurl a stronger and more well defined...and presumably more
confidently forecast...disturbance from south to north through the
forecast area. This will likely create a significant risk of
thunderstorms just about anywhere in the forecast
area...including all TAF sites...through the day Thursday.
Thunderstorms in the afternoon will be strong and organized. VFR
conditions expected at all TAF sites outside of thunderstorm
cores. /MJF

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        65  78  56  64  54  70 /  60  80 100  70  40  40
Coeur d'Alene  62  79  57  65  54  70 /  60  80  90  70  40  50
Pullman        62  78  55  66  48  72 /  60  80  90  50  20  20
Lewiston       68  84  61  73  59  80 /  60  80  80  40  20  10
Colville       59  80  58  66  51  74 /  60  80 100  80  70  50
Sandpoint      59  79  56  65  49  69 /  60  80  90  80  50  50
Kellogg        59  79  54  65  51  71 /  60  80  90  70  50  50
Moses Lake     65  80  58  69  54  76 /  70  80  90  60  30  10
Wenatchee      65  75  59  68  56  74 /  70  90  90  70  50  10
Omak           64  78  59  67  55  76 /  60  80  90  90  70  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from late tonight through Friday afternoon for
     Northern Panhandle.

WA...Flash Flood Watch from late tonight through Friday afternoon for
     Northeast Mountains.

     Flash Flood Watch from 2 AM PDT Thursday through Friday
     afternoon for East Slopes Northern Cascades-Okanogan
     Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Sep 4, 2:44 PM PDT, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
244 PM PDT WED SEP 4 2013

IDZ001-WAZ037-038-041>044-051500-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
244 PM PDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND INTO
THE EARLY EVENING. THEN OVERNIGHT...OCCASIONAL THUNDERSTORM ACTIVITY
IS EXPECTED ALONG THE EAST SLOPES OF THE CASCADES...WENATCHEE
AREA...WATERVILLE PLATEAU...AND ACROSS THE NORTHERN ZONES FROM THE
OKANOGAN VALLEY EAST TO THE NORTHERN PANHANDLE OF IDAHO. THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAIN ESPECIALLY IF STORMS DEVELOP
AND MOVE OVER THE SAME LOCATIONS. WHILE THE RISK FOR FLASH FLOODING
IS NOT HIGH TODAY...LOCALIZED DEBRIS FLOWS ARE POSSIBLE IN BURN SCAR
AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY. SOME STORMS MAY
BE STRONG OR SEVERE...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.
IN ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR
LOCALIZED FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST
POTENTIAL WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.

IN ADDITION...SIGNIFICANT RAIN IS EXPECTED WITH THUNDERSTORMS THURSDAY
INTO FRIDAY. SOME LOCATIONS COULD PICK UP BETWEEN 1 TO 2 INCHES OF
RAIN RESULTING IN THE POTENTIAL FOR FLASH FLOODING WITH THE BEST
POTENTIAL IN BURN SCAR AREAS NEAR 2012 AND 2013 WILDFIRES.

IDZ002>004-026-027-WAZ031>036-051500-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
244 PM PDT WED SEP 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT MORE
THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF NORTHEAST OREGON INTO
SOUTHEAST WASHINGTON...LEWISTON AREA...CAMAS PRAIRIE...AND PALOUSE
THIS AFTERNOON BEFORE REACHING THE SPOKANE AND COEUR D'ALENE AREAS
TONIGHT. SOME STORMS COULD BE STRONG OR SEVERE PRODUCING DAMAGING
WINDS AND ISOLATED LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY. SOME STORMS MAY
BE STRONG OR SEVERE PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.
IN ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR
LOCALIZED FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST
POTENTIAL WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.
HEAVY RAIN COULD RESULT IN URBAN FLOODING WHERE THUNDERSTORMS MOVE
OVER CITIES.

In the hours before

Special weather statement, Sep 4, 7:39 PM PDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PDT WED SEP 4 2013

WAZ032-033-035-050330-
WHITMAN WA-GARFIELD WA-ADAMS WA-
739 PM PDT WED SEP 4 2013

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
  SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON
  NORTHWESTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON

UNTIL 830 PM PDT

AT 733 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST
OF CONNELL TO 19 MILES NORTHWEST OF DAYTON TO 6 MILES NORTH OF
DAYTON..AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN WHITMAN COUNTY...
  RURAL NORTHWESTERN GARFIELD COUNTY...
  RURAL SOUTHEASTERN ADAMS COUNTY...

LAT...LON 4656 11786 4661 11787 4658 11789 4658 11803
      4655 11811 4655 11817 4658 11821 4673 11826
      4673 11866 4702 11867 4705 11791 4682 11744
      4660 11768 4655 11778
TIME...MOT...LOC 0239Z 252DEG 26KT 4646 11856 4648 11824
          4642 11790

FUGAZZI

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:39 PM PDTSpecial Weather StatementOTXAdams51 min
Sep 4, 8:43 PM PDTSpecial Weather StatementOTXWhitman47 min
Sep 4, 10:09 PM PDTAreal Flood AdvisoryOTXSpokane111 min

Nearby

Severe Thunderstorm Warnings in Washington, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.